Thursday, February 25, 2010

Blood in, iron out

On Monday, I started taking a drug to lower the amount of ferritin in my blood. Ferritin is a protein that binds to iron; most iron stored in the body is bound to ferritin.

According to Webmd, small amounts of iron are normally stored in the liver and heart, but excess iron will eventually damage these organs.

The extra iron, or ferritin, needs to be removed from the body either through phlebotomy, taking blood from the body, or by taking a medicine called a chelating agent that binds to and removes iron from the body.

Meanwhile, low iron, associated with anemia, results in low ferritin levels. When I look at my counts, there are many that I don't look at because I don't really understand what they mean. Levels of iron and ferritin never came into my radar.

Exjade (or deferasirox), the pill I am taking, is a chelating agent for chronic iron overload due to blood transfusions. You take five pills a day dissolved in water or juice and then wait 30 minutes to eat. Getting this expensive drug was quite a production: Calls from Dana-Farber to the drug company and insurance company, and calls from the drug company to me. It arrived at my house in a black canvas shoulder bag with an outside pocket for the water bottle that came with it.

When I took the first dose I approached it like it was a lump of burning coal.

For people who get easily freaked out by a list of complications that always include death in a small number of patients, this one's a doozy. To paraphrase: Some patients developed severe kidney problems, sometimes fatal, with most of the fatalities occurring in patients who were very ill or who have kidney problems or who take medicine that affects kidney function. Some people developed severe liver complications, sometimes fatal...and some patients developed blood disorders, in some cases fatal.

Finally, serious allergic reactions (which include swelling of the throat) have been reported in patients taking Exjade during the first month of treatment. You can also develop a severe rash, hearing and vision disturbances. If reactions are severe, stop taking Exjade and contact your doctor immediately.

Swelling of the throat is my favorite. What if you are alone and your throat swells so much that you can't speak into the phone to call your doctor? What if it's the middle of the night?

Well, a problem almost occurred, but at the last minute I straightened it out.

The pills came in five bottles of 30 pills each, separately wrapped and then wrapped again in bubble wrap. I removed the first bottle and then put the package containing the others in a safe place. I remember feeling satisfied that I put it in the kitchen (as usual), but slightly off the beaten track so it wouldn't fall out on me from the usual jam-packed cabinet.

I didn't start when planned, because I got sick. But this Monday, my problem with my blood counts resolved, I took out the first bottle, which I still had in my sporty bag after bringing it to discuss with Melissa. I took the first five pills and figured I'd take out the rest to have them handy. I looked in all the regular spots and could not find them. I looked again. Nothing. First thought: I AM SCREWED. Quickly followed by: You have lost your mind. What kind of Space Cadet or irresponsible or crazy person calls Dana-Farber and confessesferr, "I lost those pills." I couldn't do it. I kept looking.

Finally I gave up looking and tried something that Meryl taught me: You put a glass upside down on a table or counter and a missing thing makes its location known. (Thanks, Meryl!) It's been frowned on by some in these parts, so I haven't tried it.

But the other day I put a glass upside down on the counter and waited. I stopped thinking so hard. Within a couple of minutes, my mind cleared and I walked straight to a cabinet whose end extends behind the side of another cabinet, making it not easily accessible. You can't put anything frequently used there, so sometimes I throw something back there if I don't need it for a while.

There was the bag of pills. I was saved! I took them out and looked at them as though my lumps of coal had turned into gold. I hadn't felt so good in ages.

9 comments:

Nelle said...

I have the exact opposite problem. My illness in November left me anemic and vitamin depleted. So badly that my hair is thinning and I have lost at least a third of it. Isn't it something how our bodies react? I am told I need to consume large amounts of soy and proteins and of course, take iron supplements. I hate taking new drugs and like you I imagine all possible outcomes. I hope once you have had them a few times, you will be more comfortable taking them. I also hope the problem resolves itself quickly.

Marilyn said...

"You put a glass upside down on a table or counter and a missing thing makes its location known."

Love this! Hahahahaha.
You made my snowed-in Saturday with this one.

PJ said...

I've stopped reading the warning labels because there's never good news. I'll probably need to start this drug myself.

Ann said...

My transplant doctor keeps flirting with the idea of putting me on Exjade and has been doing so for about a year. She's hesitant in doing so, since I'd be her first patient on it and she's not yet convinced that I absolutely have to have it yet. I know the extensive list of side effects and am surprised that you don't have to wear a hazmat suit to handle the pills. :)I also know several other patients who take it and are doing very well with no strange side effects. Hope it does the trick for you. I'm filing away Meryl's solution for a cluttered mind the next time I need to find something. Thanks for posting it.

Meryl Fingrutd said...

Hi Ronni:

So glad the glass thing worked. I know people laugh at this little trick, but it has worked so many times that I've come to believe it. Pooh-poohers should at least give it a shot before they shoot it down. I for one will always believe in it.

Love,
Meryl

Jonny said...

Glass upside down on the table... hmmm, the last time I tried that was about 30 years ago; I drank enough Jack Daniels that I fell off my chair,onto the floor, drained the last drop from the glass while gazing up in a semi-conscious state, reached up and put the glass on the table and then passed out. When I awoke the glass was upside down...and I didn't remember anything that was bothering me from the day before.

I don't recommend this for your situation, however. Although temporarily your head will hurt a lot more than anything else for a while and instead of walking your dogs, you'll just want to lie down on a sled and have them drag you through snow for about 6 hours.

Seriously, good luck with this new stuff...what an ordeal! Jonny

Nancy said...

Oh so many people in the same boat. Due to my over 200 blood/platelet transfusions in the year 2006, my doctor tried to give me exjade over 2 years ago for a ferritin level at over 2000!!! I know, I know... don't tell me. My (crappy) insurance paid next to nothing on it so my out of pocket was something like $2800 per month. I DON'T THINK SO!!! The exjade idea went down the drain very fast. He was going to phlebotomize me, but because my counts weren't stellar yet, we put that on hold. He said we'd just keep an eye out for organ damage. So, nearly four years post-transplant, my ferritin level is still at 1500 and we haven't dont a thing about it yet. My doctor doesn't seem overly concerned but we do discuss it frequently. Maybe I might try phlebotomy after your discussion of all the possible side effects.

Keep us up to date on how the use of Exjade is coming along. Maybe I'll check with my insurance again to see if they pay any better or if there is a generic solution.

Good luck and stay strong! nancy

Dianne and David said...

I don't now if I have ever commented but I wanted you to know my daughter took xjade for about 7 months. Stopping for a few weeks in between. It worked for her. She did have some nausea from it. She had a BMT July 2008. She had ALL. Had some GVHD of the skin and eyes but is doing Great. I know the fear of the warning labels but I guess you need to trust the Drs. Keep blogging.

Amy R. said...

Just happened upon you blog becasue I have a google alert set for the term Exjade.

I have been on exjade for for 2+ years. I take 500 mgs a day. When I first started chelation treatment in about 2001, I was on a 10-hour overnight IV pump of desferral. This was painful and a major inconvenience. I was elated when Exjade came on the market because I no longer needed to stick a needle in my stomach every night. In 2001, my ferrtin was about 4,000. My ferritin as of last week is 390. That's right 390. So this stuff works. I have no side effects whatsoever.

I have many issues but specifically I am chronically anemic (average Hgb is about 8) but I also have a form of hemochromatosis which cause the iron overload.

Interesting to read about your experience. I wish you good luck and good health.